Current Temp : 84.0 ° F
Humidity : 29 %
Wind : North at 11.5 MPH (10 KT)
Parkinson's Drug Impacts Vision
Doctors have long known that amantadine treatment causes abnormal changes in the cornea in some Parkinson's patients. Now, new research shows using more of the drug for longer periods of time has a greater impact on a patient's vision.
Parkinson's disease, the second most common neurodegenerative disease after Alzheimer's, is often treated with amantadine. The drug helps alleviate patients' motor problems and may be taken for years. Usually, reactions in the cornea, the eye's clear outer surface that provides most of the visual power, occur soon after starting the drug and disappear a few weeks after it is withdrawn. However, sometimes corneal disorders appear only after years of treatment, and the corneas of these patients often do not recover when amantadine is stopped.
Won Ryang Wee, M.D., Ph.D., and his colleagues at Seoul National University College of Medicine in South Korea, studied whether the effect of amantadine on corneal endothelial cells is dependent on the cumulative dose received.
The researchers compared 169 eyes of amantadine-treated patients with an equal number of matched controls. The average age of all subjects was 59. They found that the patient group with the highest cumulative amantadine intake or longest duration of treatment (up to eight years) had the most significant reductions in endothelial cell density (ECD).
Endothelial cells work to keep excess water out of the main body of the cornea. When there are too few endothelial cells, corneal swelling results, and vision is impaired. This study noted two early indicators of abnormal corneal changes in response to amantadine before ECD reduction occurred. There was a deformation of the normal hexagonal cell shape and an increase in cell size variation. The findings also showed that ECD reduction in response to amantadine treatment does not occur quickly.
"Assuming other studies confirm these results, ophthalmologists and neurologists should consider evaluating a patient's corneal endothelium at the beginning of treatment with amantadine and reassess at regular intervals if the drug is used long-term," Dr. Wee was quoted as saying.
SOURCE: Ophthalmology, June 1, 2010